Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Springfield, MO

April 6, 2003Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 6, 2003, 2:02 PM CDT for Benton County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 2:02 PM CDT (19:02 UTC)
Expired
Apr 6, 2003, 3:00 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
1244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 061902
SVRSGF
MOC015-062000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN MISSOURI

* UNTIL 300 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST
  OF LOWRY CITY TO 6 MILES SOUTH OF WARSAW...AND MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   LINCOLN BY 215 PM CDT.
   COLE CAMP BY 225 PM CDT.

THE TOWNS OF WHITAKERVILLE...RACKET...EDWARDS...HASTAIN AND PALO
PINTO ARE ALSO IN THE PATH OF THESE STORMS.

THIS STORM HAS A HISTORY OF PRODUCING ONE INCH DIAMETER HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3809 9352 3809 9314 3852 9310 3849 9348

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:58 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 6, 10:58 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 AM CDT SUN APR 6 2003

WILL BE MAKING SOME SHORT TERM ADJUSTMENTS...MAINLY TO TEMPERATURES.

ELEVATED THUNDERSTORMS WILL LOTS OF PEA TO PENNY HAIL OCCURRING OVER
THE FORECAST AREA AS AN MCS MOVES THROUGH THE AREA. HAD REPORTS
EARLIER OF WET SNOW...ESPECIALLY IN CENTRAL MO...AND EVEN ONE REPORT
IN SGF WITH A HEAVY SHOWER. WET SNOW MAY OCCUR IN CENTRAL MO THROUGH
EARLY AFTERNOON...BUT WARM AIR ADVECTION SHOULD OVERCOME COLD AIR AS
THE DAY WEARS ON...SO THIS IS NOT MUCH OF A CONCERN.

QUICK LOOK AT NEW MESO ETA INDICATES THAT A NARROW AXIS OF LOW LEVEL
MOISTURE WILL TRY TO SURGE NORTHWARD AHEAD OF THE DRY LINE THAT NOW
EXTENDS FROM WESTERN OK INTO CENTRAL TX. A LOT WILL BE DEPENDENT ON
CLOUD COVER AS TO HOW MUCH SURFACE BASED INSTABILITY CAN OCCUR...BUT
ETA DEPICTS DEWPOINTS SURGING WELL INTO THE 50S IN A NARROW CORRIDOR
OVER EXTREME SW MO AND SE KS LATE THIS AFTERNOON AHEAD OF THE
DRYLINE/COLD FRONT. GIVEN 0-3KM SHEAR...WOULD NOT BE AT ALL
SURPRISED TO SEE NEAR SURFACE BASED SUPERCELLS IN OUR SW COUNTIES
ALONG THE NORTHERN EDGE OF A LINE OF STORMS THAT WILL DEVELOP LATER
TODAY ALONG THE DRY LINE/COLD FRONT...BUT AGAIN IT IS HIGHLY
CONDITIONAL BASED ON CLOUD COVER/SURFACE HEATING.

PRELIMINARY EXTENDED FORECAST DISCUSSION...EXTENDED PERIODS ARE
QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES EXPECTED MON NIGHT
THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE TUE NIGHT/WED WITH
SFC RIDGE NEAR OR JUST WEST OF THE AREA AND LITTLE CLOUD COVER..AND
1000-500MB THICKNESS VALUES OF 5300M PROGGED BY THE 00Z GFS. WARMING
TREND WILL OCCUR LATE IN THE WEEK AND NEXT WEEKEND WITH MIDLEVEL
HEIGHT RISES. WENT ABOVE GUIDANCE TEMPERATURES SUNDAY ON PRELIMINARY
GRIDDED FORECAST WITH HIGHS IN THE MID TO UPPER 70S.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 1:00 PM CDT, 1 hour 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>091-093>098-101>106-
071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN THIS
AFTERNOON...THEN AN ADDTIONAL ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND
EARLY THIS EVENING

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WITH PENNY TO QUARTER SIZED HAIL WILL CONTINUE OVER
SOUTHEAST KANSAS AND SOUTHERN MISSOURI SOUTH OF A LINE FROM FORT
SCOTT TO ROLLA THIS AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON...AFTER 5 PM...OVER EXTREME SOUTHEAST
KANSAS AND EASTERN OKLAHOMA...THEN MOVE EAST EARLY THIS EVENING
AFFECTING AREAS SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE
THROUGH 10 PM.

  DISCUSSION:

ONGOING STORMS OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS ARE
ASSOCIATED WITH THE BACK EDGE OF A THUNDERSTORM COMPLEX THAT MOVED
THROUGH THE REGION EARLIER TODAY. THESE STORMS WILL GRADUALLY MOVE
NORTHEAST AND WEAKEN WITH TIME THIS AFTERNOON. LOW PRESSURE OVER
CENTRAL OKLAHOMA WILL GRADUALLY MOVE EAST INTO SOUTHERN MISSOURI AND
NORTHERN ARKANSAS THIS EVENING. A WARM FRONT WILL MOVE NORTHWARD
AHEAD OF THIS SYSTEM...AND EXTEND FROM THE SOUTHWEST CORNER OF
MISSOURI SOUTHEAST INTO CENTRAL ARKANSAS. ADDTIONAL STORMS ARE
EXPECTED TO REDEVELOP OVER SOUTHEAST KANSAS AND EASTERN OKLAHOMA
ALONG A COLD FRONT/DRY LINE AND SOUTH OF THE WARM FRONT. GIVEN THE
UPPER AIR WIND PROFILE...SUPERCELL STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORM REDEVELOPMENT WILL BE CONDITIONAL BASED ON THE AMOUNT
OF SURFACE HEATING THAT WILL BE PRESENT LATE THIS AFTERNOON. IF A
DENSE CLOUD COVER HOLDS...SEVERE STORMS WILL BE MUCH LESS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA IN THE WAKE OF THE
STORM SYSTEM ON MONDAY. LOW TEMPERATURES ARE EXPECTED TO FALL TO
NEAR FREEZING OVER MUCH OF THE REGION EARLY TUESDAY MORNING. LIGHT
WINDS AND CLEAR SKIES UNDERNEATH NEARBY HIGH PRESSURE WILL LIKELY
DROP TEMPERATURES INTO THE 25 TO 28 DEGREE RANGE OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

IN THE SHORT TERM...SPOTTERS SHOULD RELAY HAIL REPORTS ALONG WITH
REPORTS OF HEAVY RAIN AND POSSIBLE FLOODING TO THE NATIONAL WEATHER
SERVICE. SPOTTER GROUPS MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI IF
SUPERCELL STORMS CAN DEVELOP.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 6, 12:54 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    GREENFIELD                MO   1 INCH HAIL
04/06/03   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 1:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    7 W LOCKWOOD              MO   .88 INCH HAIL
04/06/03   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 1:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    7 S LAMAR                 MO   .88 INCH HAIL
04/06/03   BARTON
Local storm report, Apr 6, 1:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 PM    HUMANSVILLE               MO   1 INCH HAIL
04/06/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 1:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OLYMPIA                   MO   .75 INCH HAIL
04/06/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 1:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OSCEOLA                   MO   .88 INCH HAIL
04/06/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:56 AM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Apr 6, 8:15 AM CDTSevere Thunderstorm WarningSGFStone, Taney45 min
Apr 6, 11:48 AM CDTSevere Thunderstorm WarningSGFOzark42 min
Apr 6, 12:15 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
Apr 6, 12:18 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright57 min
Apr 6, 12:19 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Apr 6, 12:36 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Apr 6, 12:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Apr 6, 12:57 PM CDTSevere Thunderstorm WarningSGFJasper48 min
Apr 6, 1:14 PM CDTSevere Thunderstorm WarningSGFBarton, Dade46 min
Apr 6, 1:22 PM CDTSevere Thunderstorm WarningSGFPolk38 min
Apr 6, 1:29 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 1:42 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Apr 6, 1:46 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory44 min
Apr 6, 1:55 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Apr 6, 2:11 PM CDTSevere Thunderstorm WarningSGFPolk34 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 2:26 PM CDTSevere Thunderstorm WarningSGFCedar49 min
Apr 6, 2:27 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Apr 6, 3:02 PM CDTSevere Thunderstorm WarningSGFMiller43 min
Apr 6, 4:01 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster44 min
Apr 6, 4:54 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan36 min
Apr 6, 4:56 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory19 min
Apr 6, 5:17 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
Apr 6, 5:33 PM CDTSevere Thunderstorm WarningSGFBenton42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.